Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2018, 5:24 PM EDT for Bedford County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2018, 5:24 PM EDT (21:24 UTC)
- Expired
- Jun 27, 2018, 6:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WUUS51 KRNK 272124
SVRRNK
VAC019-272230-
/O.NEW.KRNK.SV.W.0089.180627T2124Z-180627T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
524 PM EDT WED JUN 27 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Bedford County in south central Virginia...
* Until 630 PM EDT
* At 524 PM EDT, a severe thunderstorm was located over Montvale,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bedford...
Montvale...
Big Island...
Goode...
and Peaks Of Otter Summit.
This includes The following Location The National D-Day Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3756 7938 3729 7932 3733 7982 3735 7979
3738 7977 3740 7981 3742 7976 3746 7971
3748 7965 3745 7963 3745 7959 3748 7958
3750 7956 3749 7954 3752 7951
TIME...MOT...LOC 2124Z 260DEG 12KT 3739 7971
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
592
WWUS51 KRNK 272201
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT WED JUN 27 2018
VAC019-272230-
/O.CON.KRNK.SV.W.0089.000000T0000Z-180627T2230Z/
Bedford VA-
601 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
CENTRAL BEDFORD COUNTY...
At 600 PM EDT, a severe thunderstorm was located over Peaks Of Otter
Summit, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bedford...
Montvale...
Thaxton...
and Goode.
This includes The following Location The National D-Day Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3745 7938 3729 7933 3733 7982 3735 7979
3738 7977 3740 7981 3741 7975
TIME...MOT...LOC 2200Z 260DEG 12KT 3741 7958
HAIL...1.00IN
WIND...60MPH
$$
JR040
WWUS51 KRNK 272228
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT WED JUN 27 2018
VAC019-272234-
/O.EXP.KRNK.SV.W.0089.000000T0000Z-180627T2230Z/
Bedford VA-
628 PM EDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL BEDFORD COUNTY WILL EXPIRE AT 630 PM EDT...
A strong thunderstorm capable of producing severe weather has moved
southeast of Montvale and towards the Thaxton area. This severe
thunderstorm warning will expire but another one is now in effect
until 730 PM.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3745 7938 3729 7933 3733 7982 3735 7979
3738 7977 3740 7981 3741 7975
TIME...MOT...LOC 2224Z 260DEG 12KT 3742 7948
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 27, 3:00 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 300 PM EDT Wed Jun 27 2018 .SYNOPSIS... A warm front will move north through the Mid Atlantic region this afternoon into tonight. Low pressure moves across the Great Lakes and pushes a cold front across the Mid Atlantic states on Thursday. High pressure will follow for Friday through Tuesday with above normal temperatures. && .NEAR TERM /THROUGH THURSDAY/... As of 300 PM EDT Wednesday... The warm front will continue lifting north as the cold front approaches tonight. The cold front will move east across the region Thursday. High pressure off the East coast this afternoon will move further out into the Atlantic ocean tonight. The morning cool wedge has lifted and winds have shifted south to southwest this afternoon. Rich cloud cover has slowed the temperature climb this afternoon. However with more heating, scattered showers and thunderstorms will develop and spread east across our region this afternoon into this evening. There is enough shear and potential low level enhancement along the warm front this afternoon into this evening to increase severe thunderstorm potential. The Day One SPC Convective outlook has the entire forecast area in a marginal risk. There is a slight risk of severe thunderstorms to our northeast in Pennsylvania and Maryland and to our southwest in Tennessee and North Carolina. The primary threat will be for damaging winds. Hires model having a hard time placing convection this afternoon. It seems like the Namnst was doing best at this time. but this could change next few hours after destabilization of the atmosphere. The HRRR and Highresw-arw increase convection and coverage around 20z this afternoon. We will need to watch thunderstorms that form closer to the front and upper shortwave trough for later into this evening. With the loss of solar heating, much of the convection will diminish this evening. Allowed for some scattered showers in the west overnight. Low temperatures tonight will range from around 60 in the mountains to near 70 degrees in the piedmont. On Thursday, a large subtropical upper ridge will build over the East with a trough digging into the west. Isolated to widely scattered convection is possible in the west across the higher terrain. High temperatures Thursday will warm into the mid 70s in the mountains to around 90- degrees in the piedmont. Confidence for above average for sequence of weather changes but average to below average on the timing. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 215 PM EDT Wednesday... Thursday night will be a period of transition from the region being on the back side of a departing upper trough, and an upper ridge starting to move into the region from the west. A the surface, highs pressure also will be nosing into the area. The surface high will settle over the area by Friday night, all while the upper ridge continues to strengthen and shift east to over the Ohio and Tennessee Valleys. On Saturday, the upper ridge is forecast to be overhead. The result of this transition will be a drier and warmer forecast through this portion of the forecast. The only precipitation during this time frame is forecast to be some isolated showers over the Northern Mountains of North Carolina on Friday afternoon while there still is some residual low level moisture, low level flow is upslope/southeast into this region, and the capping inversion of the approaching upper ridge is not yet at its strongest. By Saturday, temperatures are forecast to average five to ten degrees above normal. Heat Index values across parts of the Piedmont will be in the low 100s. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 1230 PM EDT Wednesday... Saturday night into Sunday, the axis of the strong upper ridge that spent the day Saturday over the region, will start to shift eastward in response to an approaching shortwave trough across the Upper Mississippi Valley. The result will be a gradual weakening of the subsidence inversion, and the start of low level southerly flow into at least the western sections of the area. This transition will allow for slightly better chances of diurnal convection across the mountains Sunday afternoon. This trend continues Sunday night into Monday. The center of the upper ridge will be farther east, the approaching shortwave and its dynamics will be closer, and an even better moist southerly flow will establish itself across the area, not only western sections. However, the western parts of the CWA are still expected to have the best coverage. Monday night through Wednesday, we expect the shortwave trough to cross into New England while its associated weak cold front moves into our region and then stalls. Synoptic steering flow is expected to become extremely weak across the mid-Atlantic and southeast U.S. with the Jet Stream becoming zonal near the U.S./Canadian border. This scenario will keep our region within an area of good low level moisture with a weak boundary wobbling across the region, its location influenced greatest by daily outflow boundaries from organized convection. Better than scattered coverage is expected both Tuesday and Wednesday afternoon with limited coverage during other times of the day. Temperatures during this portion of the forecast will start the period around five to ten degrees above normal. By Wednesday, temperatures will average only a few degrees above normal. Heat index values in the low 100s are still forecast both Sunday and Monday afternoons. Forecast confidence during this portion of the forecast is moderate to high Saturday night through Monday and moderate on Tuesday and Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 140 PM EDT Wednesday... The remains of the cool wedge are gone as the surface flow is south to southwest under MVFR/VFR conditions this afternoon. Temperatures were slow to climb this morning because of the cloud cover. However, Increasing sunshine and warming temperatures will support the development of scattered to numerous thunderstorms with localized MVFR to IFR in associated heavy rain. The best timing for convection will be from 19z to 00z/8pm this evening. KBLF is the airport with the best opportunity for a thunderstorm. However, it could happen at any site. Average to below average confidence on the timing of thunderstorms this afternoon and evening. The storms will dissipate this evening. Some IFR to MVFR ceilings will redevelop over the mountains late tonight, especially in the favored upslope areas. Scattered to isolated MVFR showers are possible in the west Thursday. Medium confidence in ceilings,visibilities and winds during the period. .Extended Aviation Discussion... High pressure will persist over the area for the rest of the week. Mainly VFR weather is expected each day, but with some localized early morning patchy MVFR valley fog, and perhaps MVFR conditions in/near isolated thunderstorms that may fire across the mountains during the afternoon hours each day from Thursday into the weekend. && .EQUIPMENT... As of 810 PM EDT Tuesday... The NOAA weather radio transmitter in Hinton, West Virginia that is WXM72 and broadcasting at a frequency of 162.425 MHz remains off the air, and will likely remain so through the weekend and into early next week. Parts are on order to repair the transmitter, but there is no known time of restoration. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...DS LONG TERM...DS AVIATION...AMS/KK EQUIPMENT...WERT
Hazardous weather outlook, Jun 27, 4:40 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 440 PM EDT Wed Jun 27 2018 NCZ001-002-VAZ007-009>020-WVZ042>044-507-508-282045- Ashe-Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 440 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ022>024-032>035-043>047-058-059-282045- Surry-Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 440 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Scattered thunderstorms are expected into the evening. A few storms could become strong to severe with the main hazard being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat Index values each afternoon from Friday through early next could reach 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ018-019-282045- Watauga-Wilkes- 440 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...Tonight. A few storms through this evening could become strong to severe with the main hazard being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| Jun 27, 7:19 PM EDT | Special Weather Statement | RNK | Campbell | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.